Alabama, 2010

Damaging Wind in Alabama, August 27, 2010

August 27, 2010 · NWS HUN · 1 event in 1 county or zone

Strong daytime heating produced isolated strong thunderstorms in Cullman county. One of these thunderstorms produced some minor tree damage near Cullman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong daytime heating produced isolated strong thunderstorms in Cullman county. One of these thunderstorms produced some minor tree damage near Cullman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 27, 2:25 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 2:25 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT FRI AUG 27 2010

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
JUST SOUTH AND EAST OF THE FORECAST AREA THIS AFTERNOON ALONG A
WEAK INVERTED SURFACE TROUGH OVER NORTHEAST ALABAMA. THIS
CONVECTION WILL PERSIST THROUGH THE EVENING HOURS AND MAY SNEAK
INTO CULLMAN...MARSHALL...AND DEKALB COUNTIES BEFORE ALL IS SAID
AND DONE. AS A RESULT...HELD ONTO A SLIGHT CHANCE OF RAIN FOR
THESE AREAS BUT THINK MOST LOCATIONS WILL BE DRY TONIGHT. WITH A
MORE EASTERLY TO SOUTHEASTERLY WIND CONTINUING OVERNIGHT...LOW
TEMPERATURES WILL STAY UP SEVERAL MORE DEGREES THAN PREVIOUS
NIGHTS WITH MOST LOCATIONS ONLY DIPPING INTO THE UPPER 60S. THERE
COULD BE SOME PATCHY FOG DEVELOPMENT AFTER MIDNIGHT BUT SHOULD NOT
BE WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME.

FOR THE WEEKEND...SIGNIFICANT CHANGES WERE MADE TO THE CURRENT
FORECAST AT LEAST FOR SUNDAY AS DEEP TROPICAL MOISTURE RETURNS TO
THE TENNESSEE VALLEY. MODELS ARE IN GOOD AGREEMENT DURING THIS
TIME FRAME SO FEEL MORE CONFIDENT ABOUT INTRODUCING PRECIPITATION
INTO THE FORECAST FOR THE SATURDAY NIGHT THROUGH MONDAY TIME
FRAME.

FOR SATURDAY...BELIEVE DRY CONDITIONS WILL PREVAIL WITH ONLY A
SLIGHT CHANCE OF RAIN EXPECTED FOR FAR SOUTHERN PORTIONS OF THE
FORECAST AREA. HIGH TEMPERATURES WILL BE QUITE WARM WITH HIGHS
COMPARABLE TO TODAY WITH LOW 90S EXPECTED. BY SATURDAY
NIGHT...SOUTHERLY FLOW WILL INCREASE ACROSS THE REGION AS THE
SURFACE HIGH EAST OF THE AREA MOVES SOUTH. MAIN QUESTION WILL BE
HOW FAST PRECIPITATION CAN MOVE NORTH AS A WEAK UPPER LEVEL
DISTURBANCE APPROACHES THE AREA. FOR NOW...HAVE ONLY INTRODUCED
POPS FOR LOCATIONS SOUTH OF THE TENNESSEE RIVER BUT THINK
CONVECTION WILL INCREASE IN COVERAGE AFTER SUNRISE. THE MOST
SIGNIFICANT CHANGE TO THE FORECAST HAS BEEN MADE TO SUNDAY AS THE
ONCE MOSTLY DRY AND HOT DAY HAS NOW TURNED INTO MORE OF A WET AND
COOL DAY. AMPLE MOISTURE WILL BE AVAILABLE FOR SHOWERS AND
THUNDERSTORMS ON SUNDAY WITH THE BEST CHANCES OCCURRING FROM WEST
TO EAST. POPS HAVE BEEN INCREASED SIGNIFICANTLY AND HIGH
TEMPERATURES HAVE BEEN LOWERED BY SEVERAL DEGREES.

BY THE START OF THE WORK WEEK...CHANCES FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY BEFORE THE
SURFACE HIGH FINALLY BUILDS BACK OVER THE AREA TUESDAY. A RETURN
TO DRY AND HOT WEATHER CAN BE EXPECTED FOR MID TO LATE WEEK AS
HIGH PRESSURE REMAINS IN CONTROL OF THE WEATHER OVER THE AREA. HIGH
TEMPERATURES WILL BE SEVERAL DEGREES ABOVE NORMAL IN THE LOW 90S
WHILE LOWS ARE CLOSER TO SEASONAL NORMALS IN THE MID 60S DURING
THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  93  72  86  67 /   0   0   0  50  20
SHOALS        68  93  70  86  66 /   0   0  10  60  30
VINEMONT      69  90  70  87  64 /  10  10  20  60  30
FAYETTEVILLE  67  90  69  84  65 /   0   0   0  40  20
ALBERTVILLE   69  90  69  89  63 /  20  10  20  40  20
FORT PAYNE    69  90  68  88  63 /  20  10  10  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, Aug 27, 2:31 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT FRI AUG 27 2010

ALZ001>010-016-TNZ076-096-097-281000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
331 PM CDT FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING...MAINLY
SOUTHEAST OF A LINE FROM CULLMAN TO SCOTTSBORO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ISOLATED THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM RUSSELLVILLE TO HARTSELLE
TO FORT PAYNE.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON SUNDAY AND
SUNDAY NIGHT AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA. GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KNS

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
August 27, 5:30 PM CST to 5:40 PM CST
Where
Cullman County, 1.5 mi NNE of Welti
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
34.150, -86.740

Small tree limbs were blown down along CR 730 and CR 747 in the Welti community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258387.